Clinical Observation
February 1982

Reversal of Digitalis-Induced Mesenteric Vasospasm by Sodium Nitroprusside

Author Affiliations

From the Division of Cardiology, Section of Internal Medicine (Drs Bowerman, Steinmetz, Pinkerton, and Noble), and the Division of Cardiovascular Radiology, Section of Radiology (Dr Schwarten), St Vincent Hospital and Health Care Center, Indianapolis.

Arch Intern Med. 1982;142(2):403-405. doi:10.1001/archinte.1982.00340150203040

• Digitalis constricts the peripheral vasculature. When digitalis is administered to patients whose mesenteric blood flow is reduced secondary to heart failure, the vasoconstrictor action coupled to reduced mesenteric flow may result in mesenteric ischemia or hemorrhagic bowel necrosis. The clinical syndrome of mesenteric ischemia secondary to heart failure and excess digitalis developed in a patient. Splanchnic vasoconstriction was proved angiographically. Both the vasospasm and clinical evidence of mesenteric ischemia were promptly reversed by sodium nitroprusside.

(Arch Intern Med 1982;142:403-405)